A cortisone flare is a side effect of a cortisone injection characterized by intense pain at the injection site.
Cortisone flares usually require minimal treatment. Try icing the sore area or taking an over-the-counter pain reliever.
Talk to your doctor if you’re still in a lot of pain three to five days after getting the injection
A cortisone flare, sometimes called a “steroid flare,” is a side effect of a cortisone injection. Cortisone injections are often used to treat osteoarthritis in joints. The injections use steroids to decrease the amount of inflammation in your joint, which will often decrease the amount of pain you experience.
Common areas to receive the shot are the:
When you experience a cortisone flare, the shot can cause intense pain at the injection site, especially at first. The pain usually shows up within a day or two of the shot. Knowing what to expect from a cortisone shot, and whether you will likely experience side effects, can help you plan for what might happen during and after the procedure.